Hail, Otero
- When
- May 28, 3:29 PM MST to 3:35 PM MST
- Where
- Otero County, 0.64 mi WNW of (Hmn)holoman Afb Alm
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.855, -106.109
Hail size was measured by Holloman AFB weather observer.
A high precipitation supercell split over the Holloman AFB area, with the left moving cell tracking northeastward into Tularosa and the right moving cell eastward into Alamogordo. Hail up to tennis ball size (but mostly half dollar size) accumulated to a depth of nearly 3 inches in Tularosa accompanied by a wet microburst with wind gusts estimated at 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A high precipitation supercell split over the Holloman AFB area, with the left moving cell tracking northeastward into Tularosa and the right moving cell eastward into Alamogordo. Hail up to tennis ball size (but mostly half dollar size) accumulated to a depth of nearly 3 inches in Tularosa accompanied by a wet microburst with wind gusts estimated at 80 mph. The other cell produced golfball to lime size hail in Alamogordo, though with much less intensity than the Tularosa cell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 28, 12:15 PM MST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 115 PM MDT WED MAY 28 2008 .SYNOPSIS... SOUTHEAST WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH THURSDAY. AS A RESULT THERE WILL BE A FEW SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND AGAIN ON THURSDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BRING HOT DRY WEATHER TO THE BORDERLAND THIS COMING WEEKEND THROUGH EARLY NEXT WEEK. && .DISCUSSION... OUTFLOW BOUNDARY AND REMNANTS OF BACK DOOR COLD FRONT MOVED ACROSS EASTERN AND CENTRAL PORTIONS OF THE CWA EARLIER THIS MORNING AND THE SOUTHEAST WINDS BEHIND THE BOUNDARY HAVE TRANSPORTED ABUNDANT LOW LEVEL MOISTURE INTO THE REGION. THUS EARLY THIS AFTERNOON SURFACE DEWPOINTS EXCEED 50 AS FAR AS THE RIO GRANDE. BY LATE THIS EVENING PRECIPITABLE WATER AMOUNTS SHOULD EXCEED AND INCH OVER EASTERN AND SOUTH CENTRAL AREAS WITH CAPES NEAR 1000 J/KG. MODELS HINT AT POSSIBLE WEAK SHORT WAVE ALOFT MOVING ACROSS THE REGION THIS EVENING AND MODEL FORECAST SOUNDINGS SHOW LITTLE INHIBITION INDICATING RISK OF DEEP CONVECTION...ESPECIALLY EAST OF THE RIO GRANDE. MODERATE LOW LEVEL WIND SHEAR SUGGESTS ISOLATED STORMS MAY DEVELOP WEAK ROTATION WITH HIGH WINDS...HEAVY RAINS AND MARGINALLY SEVERE HAIL PRIMARY THREATS. ON THURSDAY EXPECT MUCH THE SAME SCENARIO. LOW LEVEL SOUTHEAST WINDS WILL SUSTAIN MOISTURE INFLOW TO THE RIO GRANDE WHILE POSSIBLE WEAK SHORT WAVES ALOFT MOVE INTO THE CWA. THUS EXPECT A FEW AFTERNOON AND EVENING THUNDERSTORMS AGAIN TOMORROW. MODELS SHOWING GOOD CONSISTENCY IN EXPANDING STRONG UPPER RIDGE WEST SOUTHWESTWARD ACROSS NORTHERN MEXICO FRIDAY THROUGH THE WEEKEND WITH SUBSIDENCE AND ATTENDANT WARMING ALOFT CREATING A MORE STABLE AIR MASS OVER THE CWA. IN ADDITION WINDS BECOME MORE SOUTHWESTERLY WITH RIDGE AXIS TO THE SOUTH AND LEE SURFACE TROUGH TO THE EAST SUPPORTING INFLOW OF WARMER DRIER AIR. THESE FACTORS BRING HOT DRY CONDITIONS TO THE BORDERLAND THIS WEEKEND. LATER NEXT WEEK UPPER RIDGE WILL EXTEND THROUGH NEW MEXICO WITH WEAK FLOW ALOFT ALLOWING SURFACE WINDS TO BECOME MONSOONAL/SOUTHEASTERLY IN RESPONSE TO SURFACE THERMAL TROUGH WEST OF THE DIVIDE. HOWEVER CONVECTION SHOULD REMAIN SUPPRESSED AS WARM AIR ALOFT AND SUBSIDENCE KEEPS AIR MASS STABLE. && .AVIATION...VALID 29/00Z-30/00Z... VFR CONDITIONS THROUGH TOMORROW MORNING. ISOLATED SHOWERS AND THUNDERSTORMS MAY CAUSE MVFR CIGS BKN050 AGL AND BRIEF IFR CONDITIONS NEAR THE STORMS GNLY 18Z-00Z. A FEW STORMS ESPLY OVER ENE OTERO COUNTY COULD BECOME STG TO SVR WITH LARGE HAIL AND VERY STG OUTFLOW WINDS 21-04Z. && .FIRE WEATHER... A BACKDOOR FRONT THIS MORNING BROUGHT IN A SURGE OF MOISTURE FROM THE SOUTH AND EAST WILL MOVING WESTWARD ACROSS THE REGION TODAY. THE MOIST AND UNSTABLE AIR MASS WILL ALLOW FOR THE GENERATION OF ISOLATED TO SCATTERED THUNDERSTORMS BY MID DAY. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING AND AGAIN ON THURSDAY. MOST LIKELY AREAS TO RECEIVE RAIN WILL BE FROM THE CONTINENTAL DIVIDE AND EAST WARD. DRY LIGHTNING MAY OCCUR FROM SOME OF THE HIGH BASED THUNDERSTORMS. SOME OF THE STORMS WILL BE STRONG AND PRODUCE HAIL AND STRONG WIND GUSTS MAINLY EAST OF THE RIO GRANDE. DRY CONDITIONS WILL RETURN ON FRIDAY AS A WEST FLOW PUSHES THE MOISTURE BACK TO THE EAST. VERY WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL OCCUR FRIDAY THROUGH MONDAY. HIGH PRESSURE OVER THE AREA WILL KEEP WIND SPEEDS LIGHT TO MODERATE WITH NO RED FLAG CONDITIONS EXPECTED AT THIS TIME. DAYTIME TEMPERATURES ON SATURDAY THOUGH MONDAY WILL APPROACH RECORD LEVELS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 69 94 68 99 70 / 30 20 20 0 0 SIERRA BLANCA TX 62 92 62 96 65 / 30 20 20 0 0 LAS CRUCES 65 94 64 98 67 / 30 20 20 0 0 ALAMOGORDO 62 91 62 96 65 / 30 20 20 0 0 CLOUDCROFT 47 70 48 74 50 / 40 30 30 0 0 TRUTH OR CONSEQUENCES 62 92 62 96 65 / 20 20 20 0 0 SILVER CITY 54 87 54 90 56 / 10 10 10 0 0 DEMING 62 95 62 99 65 / 20 20 20 0 0 LORDSBURG 62 97 61 98 64 / 10 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/NOVLAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 628 AM MDT WED MAY 28 2008 NMZ022>025-030>032-TXZ055-056-291230- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 628 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY EAST OF A DEMING TO TRUTH OR CONSEQUENCES LINE...THEN FURTHER WEST THIS EVENING. STORMS WILL BE MORE NUMEROUS (SCATTERED) EAST OF THE RIO GRANDE THIS EVENING. STRONG GUSTY WINDS AND HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY EAST OF THE CONTINENTAL DIVIDE...ENDING FROM WEST TO EAST BY EVENING. THEN AN UPPER RIDGE BUILDS WESTWARD OVER THE AREA...ALLOWING TEMPERATURES TO TOP OUT ABOUT 10 DEGREES ABOVE NORMAL FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER PARTICIPATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. FAUSETT
The Holloman AFB radar (KHDX), 25 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail size was measured by Holloman AFB weather observer.
Hail from quarter to golf ball size, with occasional hail stones the size of tennis balls accumulated to about 3 inches in the Tularosa area. The hail was driven by wind gusts up to 80 mph, and broke windows, damaged roofs and sidings to more than 500 homes in Tularosa.
A wet microburst estimated at 80 mph destroyed a double wide mobile home, flipped several others, unroofed a few homes, and blew down several trees, power poles and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107912, 107917, 107923, 107925, 107928.